Colorado, 2016Dense Fog in Colorado, February 23, 2016
February 23, 2016 · NWS GJT · 1 event in 1 county or zone
Low level moisture trapped at the surface due to a recent winter storm resulted in areas of dense fog within the Central Yampa River Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture trapped at the surface due to a recent winter storm resulted in areas of dense fog within the Central Yampa River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 11:55 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Feb 22, 11:55 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1155 PM MST MON FEB 22 2016
.UPDATE...
ISSUED AT 1151 PM MST MON FEB 22 2016
THE FLOW ALOFT HAS TURNED TO UNFAVORABLE NE ACROSS NW COLORADO
AND IS LIMITING SNOWFALL. SNOW SITES IN THE PARK AND FLAT TOPS
SHOW VERY LIGHT ACCUMULATIONS WITH LITTLE ADDITIONAL EXPECTED
TONIGHT THROUGH TUESDAY. THEREFORE THE ADVISORIES THERE HAVE BEEN
CANCELLED. THE NW SAN JUAN MTNS WILL RECEIVE SIGNIFICANT SNOWFALL
TONIGHT WITH THE SW SAN JUANS DOING WELL ON TUESDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 228 PM MST MON FEB 22 2016
SHOWERS HAVE ALREADY DEVELOPED THIS AFTERNOON WITH LIGHT RAIN
BEING OBSERVED IN THE VALLEYS IN ASSOCIATION WITH AN UPPER LEVEL
SHORTWAVE MOVING TROUGH THE AREA IN NORTHWEST FLOW. SHOWERS ARE
SHOWING A CONVECTIVE NATURE GIVEN LAPSE RATES OF 7 TO 7.5 DEG C/KM
SO ISOLATED THUNDERSTORMS ARE POSSIBLE. EXPECTING MAINLY RAIN IN
MOST VALLEYS AS TEMPERATURES STILL REMAIN MILD DESPITE COLD AIR
ADVECTION. SNOW LEVELS WILL LOWER TO VALLEY FLOORS TONIGHT BUT NOT
EXPECTING MUCH ACCUMULATION FOR VALLEYS WITH EXCEPTION OF GUNNISON
THAT MAY SEE A COUPLE INCHES. MOISTURE IS NOT OVERLY IMPRESSIVE
WITH THIS SYSTEM WITH SPECIFIC HUMIDITY VALUES NEAR 3 G/KG. HOWEVER,
THE WESTERN COLORADO MOUNTAINS STILL LOOK FAVORED FOR SNOWFALL
WITH AREAS OF BLOWING SNOW POSSIBLE AS WELL. THIS STORM SYSTEM IS
BEING DRIVEN BY A 120 KT JET DIVING THROUGH UTAH INTO ARIZONA WITH
A STRONG VORTICITY AXIS STRETCHING FROM NW UTAH THROUGH THE FOUR
CORNERS INTO NEW MEXICO. THE 7H FLOW BECOMES NORTHERLY THIS
EVENING AND OVERNIGHT AT 10 TO 15 KTS WHICH WOULD FAVOR THE NW SAN
JUANS AND OTHER NORTH FACING SLOPES. WINTER WEATHER ADVISORIES
STILL LOOK ON TRACK FOR THE WESTERN COLORADO MOUNTAIN AREAS NEAR
THE DIVIDE WHERE 4 TO 8 INCHES CAN BE EXPECTED. SOME LOCALLY
HIGHER AMTS ARE POSSIBLE AS WELL.
ONE PARTICULAR AREA TO WATCH FOR IS THE UNCOMPAHGRE GORGE AREA OF
THE NW SAN JUANS SOUTH OF OURAY TOWARDS RED MOUNTAIN PASS. THIS
PARTICULAR SETUP HAS SOME SIMILARITIES TO PAST EVENTS THAT HAVE
FAVORED THE GORGE FOR HIGHER AMTS OF SNOWFALL. LOOKING AT A TIME
HEIGHT OVER THE GORGE...TEMPERATURES ARE NEAR -8C WITH THE DENDRITIC
LAYER (-10C TO -14C) BEING SATURATED ABOVE THIS LAYER WITH FAVORABLE
NORTHERLY FLOW OF 10 TO 15 KTS THIS EVENING THROUGH TUESDAY
MORNING. INCREASED SNOW AMTS THROUGH THE GORGE AREA TO ACCOUNT
FOR THIS EXPECTED ENHANCEMENT WHERE AMTS UP TO A FOOT OF SNOW CAN
BE EXPECTED. 4 TO 8 INCHES STILL LOOKS REASONABLE FOR OTHER
MOUNTAIN AREAS UNDER ADVISORIES. THE FLOW SHIFTS AROUND TO
EASTERLY ACROSS THE NORTH BY TUESDAY AFTERNOON WHICH TENDS TO
SHUT OFF SNOWFALL OVER THE NORTHERN MOUNTAINS. A SECONDARY WAVE
MOVES DOWN THE BACKSIDE AND KEEPS SNOWFALL GOING OVER THE CENTRAL
COLORADO MOUNTAINS AND SAN JUANS TUESDAY AFTERNOON INTO THE
EVENING BEFORE CLEARING OUT BY MIDNIGHT.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 228 PM MST MON FEB 22 2016
HIGH PRESSURE BUILDS BACK INTO THE REGION ON WEDNESDAY FOR A RETURN
TO DRY AND MILD CONDITIONS WITH TEMPS WARMING BACK UP TOWARDS NORMAL
VALUES BY THE LATTER HALF OF THE WEEK. A WEAK WAVE TRIES TO BREAK
DOWN THE RIDGE ON FRIDAY BUT COMES THROUGH DRY WITH SOME BREEZY
CONDITIONS AND PASSING HIGH CLOUDS THE LIKELY RESULT. ANOTHER
DISTURBANCE MOVES THROUGH SATURDAY NIGHT INTO SUNDAY WITH A LITTLE
MORE MOISTURE BUT SEEMS TO FAVOR THE NORTHERN AND CENTRAL MOUNTAINS
ALONG THE DIVIDE FOR PRECIPITATION. THE GFS INDICATES A MORE ROBUST
DISTURBANCE MOVING THROUGH FROM THE NORTHWEST ON MONDAY WHERE AS THE
EC INDICATES THIS DISTURBANCE RIDING OVER THE RIDGE TO THE WEST AND
LEAVING OUR CWA DRY. DUE TO DIFFERENCES...CONFIDENCE IN THESE WAVES
IS NOT VERY HIGH SO MAINTAINED SLIGHT CHANCE POPS FOR BOTH DAYS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 930 PM MST MON FEB 22 2016
UNSETTLED CONDITIONS WILL CONTINUE ACROSS MUCH OF EASTERN UTAH AND
WESTERN COLORADO THROUGH TUESDAY AFTERNOON. ILS AREAS OF SNOW
EXPECTED OVER THE MOUNTAINS AND HIGHER VALLEYS WITH SOME LOWER
VALLEY RAIN SHOWERS. THE BULK OF PRECIPITATION WILL BE FOUND
NORTH AND EAST OF A KVEL- KGJT- KAIB- KDRO LINE. AIRPORTS WITHIN
THE AREA DEFINED CAN EXPECT PERIODS OF IFR VSBY/CIGS IN SNOW WITH
MVFR CONDITIONS AT LOWER ELEVATION AIRPORTS. WINDS WILL BE COMING
AROUND TO THE NORTHEAST WITH LOCALLY GUSTY CONDITIONS UP TO 40KTS
POSSIBLE TUESDAY. SHOWERS WILL BE ENDING BY LATE AFTERNOON WITH
CLEARING CONDITIONS EXPECTED TUESDAY NIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST TUESDAY FOR COZ009-010-
012-018-019.
UT...NONE.
&&
UPDATE...JOE
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...JDCHazardous weather outlook, Feb 22, 5:12 AM MST, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
512 AM MST MON FEB 22 2016
COZ001>014-017>023-UTZ022>025-027>029-231300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
512 AM MST MON FEB 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE OVER THE AREA TODAY BRINGING
SNOW...RAIN...AND POSSIBLY A FEW THUNDERSTORMS AS IT MARCHES
ACROSS THE AREA. MOST MOUNTAINS HAVE WINTER WEATHER ADVISORIES FOR
ANYWHERE FROM 4 TO 8 INCHES OF NEW SNOW THROUGH TOMORROW
AFTERNOON. SOME GUSTY WINDS ARE ALSO EXPECTED POSSIBLY CAUSING
SOME BLOWING SNOW THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOME LIGHT SNOW POSSIBLE FROM THE CENTRAL MOUNTAINS DOWN TO THE
SAN JUANS TUESDAY BUT MOST ACCUMULATION WILL BE OVER. AFTER
THAT...HIGH PRESSURE BUILDS IN AND PERSISTS THROUGH SUNDAY WHEN
ANOTHER DISTURBANCE MAY CAUSE MORE PRECIPITATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Feb 22, 9:50 PM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
950 PM MST MON FEB 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM SNOW 1 WSW CORTEZ 37.34N 108.59W
02/22/2016 E1.0 INCH MONTEZUMA CO TRAINED SPOTTER
SNOW FELL BETWEEN 8...45-9...30... STRONG NORTH WINDS
HAVE DIMINISHED
&&
EVENT NUMBER GJT1600390
JOEDense Fog, Central Yampa River Basin
- When
- February 23, 3:00 AM MST to 10:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Dense fog occurred across portions of the Central Yampa River Basin as visibilities dropped down to a quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, February 23, 20162 deaths · 92 injured · EF3 · 14 events
- Tornadoes and Flash Flood in Florida, February 23, 20163 injured · $22 million · EF3 · 3 events
- Tornadoes and Hail in Mississippi, February 23, 20161 death · $316,000 · EF2 · 30 events
- Rip Current in Puerto Rico, February 23, 20161 death · 1 event
- Tornadoes and Flash Flood in Mississippi, February 23, 2016$449,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Alabama, February 23, 2016$300,000 · EF1 · 19 events
- Hail and Damaging Winds in Texas, February 23, 2016$430,000 · 1.75 in hail · 6 events
- Tornado and Hail in Louisiana, February 23 to 26, 2016$42,000 · EF1 · 6 events
- Hail and Damaging Winds in Florida, February 23 to 24, 2016$33,000 · 63 kt wind · 26 events
- Flash Flood and Flood in Alabama, February 23, 2016$39,000 · 52 kt wind · 7 events
- Winter Storm and Strong Wind in Missouri, February 23 to 24, 2016$34,000 · 8 events
- Tornadoes and Hail in Mississippi, February 23, 2016EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664383.